Missouri, 2010

Flooding in Missouri, March 15 to 31, 2010

March 15 to 31, 2010 · NWS PAH · 2 events in 2 counties and zones

A combination of snowmelt in upper portions of the Mississippi Valley and a series of storm systems mid to late month led to moderate river flooding. The first storm system lifted out of the southern Plains on the 9th and moved northeast toward the Mid Atlantic on the 10th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A combination of snowmelt in upper portions of the Mississippi Valley and a series of storm systems mid to late month led to moderate river flooding. The first storm system lifted out of the southern Plains on the 9th and moved northeast toward the Mid Atlantic on the 10th. A series of storm systems later in March produced saturated ground conditions that led to a continuation of river flooding. A storm system lifted northeast between the 21st and 22nd, and widespread showers produced between one and two inches of rain. Another storm system moved east across the area on the 25th, touching off showers that produced generally one-half to one and a half inches. A final storm system passing south of the region brought up to another inch of rain on the 27th and 28th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Mar 15, 1:50 AM CST, 4 hours 10 minutes earlier.

Area forecast discussion, Mar 15, 1:50 AM CST, 4 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
250 AM CDT MON MAR 15 2010

.DISCUSSION...
BIGGEST CHALLENGES...AT LEAST IN THE SHORT TERM...WILL BE CLOUD
COVER AND SMALL PRECIP CHANCES...OR THE LACK THEREOF.

BROAD CYCLONIC NORTHWEST FLOW ALOFT ON THE BACK SIDE OF THE UPPER
LOW OVER THE MID ATLANTIC SEABOARD WILL CONTINUE THROUGH TUESDAY
NIGHT. THIS COMBINED WITH DECREASING MID LEVEL MOISTURE SHOULD
ONLY PRODUCE CLOUDINESS ACROSS THE AREA WITH PRECIP CHANCES TOO
LOW TO MENTION...SO KEPT IT DRY THROUGH THAT PERIOD. MODEL
SOUNDINGS SHOWING DECENT LOW LEVEL MOISTURE WITH VERY DRY AIR
ABOVE...BUT THE INVERSION APPEARS TOO STRONG FOR ANY MIXING OF THE
DRY DOWN TO THE SURFACE...SO REMAINED ON THE PESSIMISTIC SIDE
REGARDING CLOUD COVER.

TUESDAY NIGHT INTO WEDNESDAY MODELS ARE STILL DROPPING A CLOSED
LOW TO THE SOUTH SOUTHEAST ACROSS MISSOURI...BUT LATEST SOUNDINGS
ETC ARE SHOWING MOISTURE TOO SHALLOW TO PRODUCE ANYTHING OTHER
THAN SMALL POPS GENERALLY WEST OF THE MISSISSIPPI RIVER ON
WEDNESDAY.

IN THE WAKE OF THIS SYSTEM...WEDNESDAY NIGHT THROUGH FRIDAY AN UPPER LEVEL
RIDGE PUMPS UP ACROSS THE QUAD STATE REGION AS A WEATHER SYSTEM
TAKES SHAPE OVER THE NORTHWEST US. THIS COMBINED WITH WEAK SURFACE
HIGH PRESSURE WILL KEEP THE REGION DRY AND A BIT COOLER.

PRECIP CHANCES AND THUNDERSTORMS ARE BACK IN THE FORECAST
STARTING FRIDAY NIGHT AS THE AFOREMENTIONED SYSTEM BEGINS TO PUSH
INTO THE HEARTLAND. THE WAY THIS SYSTEM IS FORECAST TO COME
TOGETHER DYNAMICALLY...SEVERE WEATHER COULD BECOME A REALITY IF
LOW LEVEL MOISTURE IS ABLE TO RECOVER AND MAKE IT FAR ENOUGH
NORTH. RIGHT NOW MODELS ARE SHOWING SURFACE DEWPOINTS ONLY
INCREASING TO AROUND 50 DEGREES PRIOR TO FROPA...WHICH WOULDNT BE
QUITE ENOUGH TO DO THE TRICK. WE WILL HAVE TO MONITOR THIS
SITUATION CLOSELY...BUT FOR NOW WILL NOT MAKE ANY CHANGES BEYOND
WEDNESDAY NIGHT.

&&

.AVIATION...
CEILINGS WILL REMAIN QUITE VARIABLE THROUGH THE EARLY MORNING
HOURS...WITH A FEW BREAKS EVEN APPARENT ON SATELLITE. AS THE DAY
PROGRESSES...CEILINGS SHOULD SETTLE INTO A MORE CONSISTENT RANGE...
PREDOMINANTLY LOW END VFR...OCCASIONALLY REDUCED TO HIGH END MVFR
EARLY ON. VISIBILITY SHOULD NOT BE A FACTOR AS PRECIPITATION HAS
FINALLY COME TO AN END FOR A FEW DAYS. NORTH/NORTHWEST WINDS 5 TO 10
KNOTS WILL PREVAIL THROUGH THE VALID FORECAST PERIOD.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&

RJP/JAP
Hazardous weather outlook, Mar 15, 2:05 AM CST, 3 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
305 AM CDT MON MAR 15 2010

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-160815-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
305 AM CDT MON MAR 15 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

WATER LEVELS ON SOME AREA RIVERS WILL CONTINUE TO RISE...FORCING
SOME POINTS NEAR OR ABOVE FLOOD STAGE STARTING TODAY. REFER TO THE
FLOOD WARNINGS AND STATEMENTS FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE POSSIBLE FRIDAY NIGHT INTO SATURDAY. STORMS ARE
NOT EXPECTED TO BECOME SEVERE AT THIS TIME.

WATER LEVELS ON SOME AREA RIVERS WILL CONTINUE TO RISE THROUGH THE
WEEK...FORCING SOME POINTS NEAR OR ABOVE FLOOD STAGE. REFER TO THE
FLOOD WARNINGS AND STATEMENTS FOR MORE DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

JAP

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Perry

When
March 15, 6:00 AM CST to March 31, 11:59 PM CST
Where
Perry County, 2.08 mi NW of Menfro to 2.17 mi E of Belgique
Cause
Heavy Rain / Snow Melt
Reported by
Newspaper
Coordinates
37.790, -89.758

Route E was closed between County Road 322 and County Road 354 due to backwater flooding from the Mississippi River.

Flood, Cape Girardeau

When
March 15, 8:00 AM CST to March 31, 11:59 PM CST
Where
Cape Girardeau County, 1.16 mi SE of Gulf Jct to 1.59 mi SSE of Cape Girardeau
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
37.260, -89.533

Moderate flooding of the Mississippi River occurred at Cape Girardeau. At the Cape Girardeau river gage, where flood stage is 32 feet, the river crested at 38.57 feet on the 31st. A couple of flood gates were closed in the floodwall in Cape Girardeau. A considerable amount of low-lying bottomland was flooded. Riverside access roads and boat ramps outside of flood protection systems were flooded.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2010Every state in 2010This day in weather historyWarnings in Missouri, March 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 216143, 215700.